Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 182, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2025, 8:09 PM CDT for Dakota County, Ramsey County, Washington County, Minnesota. It was in force for 36 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2025, 8:09 PM CDT (01:09 UTC)
- Expired
- Sep 21, 2025, 8:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Dakota County, MN, Ramsey County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 56 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 8:10 PM CDT | HAIL 1 | 1 Ne Inver Grove Height, MN | Picture sent via X. |
| Sep 21, 8:10 PM CDT | HAIL 1.5 | 2 N Newport, MN | Had about 2 minutes of 0.5 to 1.5 inch hail. |
| Sep 21, 8:14 PM CDT | HAIL 1.25 | 2 Sw Woodbury, MN | mPing report. |
| Sep 21, 8:17 PM CDT | HAIL 2 | 1 Ssw Woodbury, MN | Sent via X. |
| Sep 21, 8:21 PM CDT | HAIL 1 | 1 W Woodbury, MN | Report from mPING: Quarter (1.00 in.). |
| Sep 21, 8:21 PM CDT | HAIL 1.25 | 1 Ne Woodbury, MN | Report from mPING: Half Dollar (1.25 in.). |
| Sep 21, 8:21 PM CDT | HAIL 1.5 | 1 S Woodbury, MN | Report from mPING: Ping Pong Ball (1.50 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.0
The text
As transmitted.
508
WUUS53 KMPX 220109
SVRMPX
MNC037-123-163-220145-
/O.NEW.KMPX.SV.W.0182.250922T0109Z-250922T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT Sun Sep 21 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
North Central Dakota County in east central Minnesota...
Southeastern Ramsey County in east central Minnesota...
Southern Washington County in east central Minnesota...
* Until 845 PM CDT.
* At 809 PM CDT, a severe thunderstorm was located over St. Paul
Park, or 7 miles southeast of St. Paul, moving northeast at 35 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained spotters reported. Trained spotter reports
golf ball sized hail in South St Paul.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
St. Paul, Woodbury, Maplewood, Cottage Grove, Inver Grove Heights,
Oakdale, South St. Paul, West St. Paul, Hudson, Lake Elmo, St.
Paul Park, Bayport, Afton, Oak Park Heights, Newport, Lakeland,
Lakeland Shores, Lake Elmo Airport, St Paul Park and St Marys
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors should move to shelter inside a well-built structure
and stay away from windows. This storm has produced dangerous hail.
Report severe weather to your nearest law enforcement agency or the
National Weather Service office in Twin Cities/Chanhassen MN.
&&
LAT...LON 4483 9301 4485 9306 4489 9307 4491 9304
4494 9298 4503 9277 4502 9276 4500 9277
4497 9277 4497 9276 4496 9275 4494 9275
4492 9276 4491 9276
TIME...MOT...LOC 0109Z 237DEG 32KT 4488 9300
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
ETA2 follow-up statements
877
WWUS53 KMPX 220120
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
820 PM CDT Sun Sep 21 2025
MNC037-123-220130-
/O.CAN.KMPX.SV.W.0182.000000T0000Z-250922T0145Z/
Dakota MN-Ramsey MN-
820 PM CDT Sun Sep 21 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTH CENTRAL DAKOTA
AND SOUTHEASTERN RAMSEY COUNTIES...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 4494 9298 4503 9277 4502 9276 4500 9277
4497 9277 4497 9276 4496 9275 4494 9275
4492 9276 4491 9276 4486 9292 4487 9297
4490 9298
TIME...MOT...LOC 0109Z 237DEG 32KT 4488 9299
$$
MNC163-220145-
/O.CON.KMPX.SV.W.0182.000000T0000Z-250922T0145Z/
Washington MN-
820 PM CDT Sun Sep 21 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN WASHINGTON COUNTY...
At 820 PM CDT, a severe thunderstorm was located near Woodbury, or
11 miles east of St. Paul, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Trained spotters reported. Trained spotter reports hail
of half nich to quarter size in woodbury.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Woodbury, Cottage Grove, Oakdale, Hudson, Lake Elmo, Bayport,
Afton, Oak Park Heights, Newport, Lakeland, Lakeland Shores, Lake
Elmo Airport, St Marys Point and Lake St Croix Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm has produced large hail.
Report severe weather to your nearest law enforcement agency or the
National Weather Service office in Twin Cities/Chanhassen MN.
&&
LAT...LON 4494 9298 4503 9277 4502 9276 4500 9277
4497 9277 4497 9276 4496 9275 4494 9275
4492 9276 4491 9276 4486 9292 4487 9297
4490 9298
TIME...MOT...LOC 0109Z 237DEG 32KT 4488 9299
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
ETA187
WWUS53 KMPX 220142
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
842 PM CDT Sun Sep 21 2025
MNC163-220152-
/O.EXP.KMPX.SV.W.0182.000000T0000Z-250922T0145Z/
Washington MN-
842 PM CDT Sun Sep 21 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 845 PM CDT FOR
SOUTHERN WASHINGTON COUNTY...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. To report severe
weather, contact your nearest law enforcement agency. They will send
your report to the National Weather Service office.
&&
LAT...LON 4494 9298 4503 9277 4502 9276 4500 9277
4497 9277 4497 9276 4496 9275 4494 9275
4492 9276 4491 9276 4486 9292 4487 9297
4490 9298
TIME...MOT...LOC 0120Z 238DEG 32KT 4494 9287
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 7:36 PM CDT, 33 minutes earlier. Its key messages:
- Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN.
- Lingering shower chances Monday, and possibly Tuesday across the south and east.
- Rest of the week, drying out with above normal temperatures of highs the mid 70s.
Area forecast discussion, Sep 21, 7:36 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 736 PM CDT Sun Sep 21 2025 .KEY MESSAGES... - Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN. - Lingering shower chances Monday, and possibly Tuesday across the south and east. - Rest of the week, drying out with above normal temperatures of highs the mid 70s. && .DISCUSSION... Issued at 100 PM CDT Sun Sep 21 2025 Today... Interesting weather setup with small and compacts upper level low spinning across northwest Minnesota. Upper level ascent ahead of this PV anomaly, was leading to clouds and some rain showers. For the rest of today, expect isolated rain showers mainly along and north of I-94 from this feature. Farther south, there was an area of clouds and showers across southeast Minnesota, and these were tied to an area of low level Theta_E advection, This will be the focus for showers and some thunderstorms this afternoon through the late evening. Forecast soundings for later today show low LCLs, a veered hodograph, and around 1500 J/kg of uncapped CAPE. The current thinking is the uncapped nature of the environment should lead to several thunderstorms, and the lack of strong deep layer shear means the updrafts will be short-lived and relatively weak. However, there is a scenario where a couple storms are able to tap into the marginal shear, and remain somewhat isolated. If this were the case, could see a potential for a brief tornado, and perhaps some large hail. SPC has introduced a 2 percent tornado chance for this reason. Later this evening, storms will become more elevated as we lose the surface heating. This will bring an end to the tornado threat, but some hail is possible for a few hours past sunset. In summary, the severe weather threat is low, which is why there is only a Marginal Risk, but a few of the stronger storms could pose a tornado and/or hail threat. Monday and Tuesday... The upper level trough bringing the chances for rain will become more positively tilted and shear out, but this will be a slow process. A few areas of positive vorticity will rotate across the Upper Midwest, and could bring lingering small chances for a light rain showers mainly to the south along I-90, and along/east of I-35. By Wednesday, confidence in dry weather increases. Upper level subsidence is reflected in increasing surface pressure, so expect more sun than clouds, with light winds expected through the weekend. Temperatures will be in the 70s, with dewpoints in the 50s. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 721 PM CDT Sun Sep 21 2025 HRRR has had a good general idea with WAA convection over southern MN, so leaned heavily on it to time shra/tsra chances into MKT/MSP/RNH/EAU through much of the night. Forecast soundings again show plenty of low level moisture for some more fog/stratus fun tonight, though confidence of the fog/stratus scenario is low as it will be dependent on how far north convective activity and its associated cloud cover makes it through the night. AXN looks to have the best chance at seeing clearish skies and therefore has the best chances of fog. As the rain clears a location, the threat for low stratus will increase. Current TAFs may be a bit pessimistic, but again, the extent of stratus going into Monday morning is a lower confidence portion of the forecast. For Monday afternoon, the TSRA threat looks to be down along the I-90 corridor. KMSP...Followed the idea of the HRRR that we'll have scattered showers and occastional TS to deal with for basically the first 8 hours of this TAF period. About 75% of short term models drop cigs down to IFR/MVFR levels between 10z and 16z, so did get more aggressive with stratus mention Monday morning. /OUTLOOK FOR KMSP/ TUE...VFR. Wind NE 5-10 kts. WED...VFR. Wind NE 5-15 kts. THU...VFR. Wind NNW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...MPG
Hazardous weather outlook, Sep 21, 12:36 PM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1236 PM CDT Sun Sep 21 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1236 PM CDT Sun Sep 21 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms this afternoon/evening. A few storms over southern Minnesota, including the Twin Cities metro, may be strong to severe, with the main hazard being large hail. There is a non- zero chance of a brief tornado. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms can be expected over far southern Minnesota on Monday. A few storms may be strong to severe, with the main hazards being large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight. Dunleavy
In the hours before
Local storm report, Sep 21, 6:01 PM CDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
601 PM CDT Sun Sep 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail 6 W Lemond 43.98N 93.49W
09/21/2025 M1.25 Inch Waseca MN Trained Spotter
&&Local storm report, Sep 21, 6:02 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
602 PM CDT Sun Sep 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail 6 NNW New Richland 43.98N 93.53W
09/21/2025 M2.00 Inch Waseca MN Trained Spotter
&&Special weather statement, Sep 21, 6:32 PM CDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 632 PM CDT Sun Sep 21 2025 MNZ085-220000- Steele MN- 632 PM CDT Sun Sep 21 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STEELE COUNTY UNTIL 7 PM CDT... At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Ellendale, or 12 miles southwest of Owatonna, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Lemond and Hope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4401 9341 4398 9321 4388 9327 4391 9341 TIME...MOT...LOC 2332Z 283DEG 13KT 4396 9338 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH ETA
Special weather statement, Sep 21, 7:14 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Sun Sep 21 2025
MNZ069-070-220100-
Dakota MN-Scott MN-
714 PM CDT Sun Sep 21 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN DAKOTA
AND SOUTHEASTERN SCOTT COUNTIES UNTIL 8 PM CDT...
At 714 PM CDT, Doppler radar was tracking an area of strong
thunderstorms over Elko New Market, or 13 miles northwest of
Northfield, moving northeast at 30 mph.
HAZARD...Half inch size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Burnsville, Lakeville, Apple Valley, Rosemount, Farmington, Elko
New Market, Credit River, Castle Rock and Lakeville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4454 9343 4455 9348 4462 9353 4476 9317
4471 9309 4457 9305 4454 9328
TIME...MOT...LOC 0014Z 245DEG 24KT 4456 9337
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
ETASpecial weather statement, Sep 21, 7:36 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
736 PM CDT Sun Sep 21 2025
MNZ063-070-WIZ023-024-220115-
Pierce WI-Dakota MN-St. Croix WI-Washington MN-
736 PM CDT Sun Sep 21 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL DAKOTA...
SOUTHERN WASHINGTON...NORTHWESTERN PIERCE AND SOUTHWESTERN ST. CROIX
COUNTIES UNTIL 815 PM CDT...
At 736 PM CDT, Doppler radar was tracking an area of strong
thunderstorms over Cottage Grove, or 14 miles southeast of St. Paul,
moving northeast at 25 mph.
HAZARD...Half inch size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
River Falls, Woodbury, Cottage Grove, Inver Grove Heights,
Hastings, Hudson, Lake Elmo, St. Paul Park, Prescott, North
Hudson, Bayport, Afton, Oak Park Heights, Lakeland, Lakeland
Shores, Afton State Park, Kinnickinnic State Park, St Marys Point,
Lake St Croix Beach and Point Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4482 9301 4503 9277 4494 9263 4484 9258
4471 9292
TIME...MOT...LOC 0036Z 236DEG 21KT 4480 9292
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
ETASpecial weather statement, Sep 21, 8:06 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
806 PM CDT Sun Sep 21 2025
MNZ062-063-070-220130-
Ramsey MN-Dakota MN-Washington MN-
806 PM CDT Sun Sep 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RAMSEY...NORTH
CENTRAL DAKOTA AND SOUTHERN WASHINGTON COUNTIES UNTIL 830 PM CDT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Paul Park, or 7 miles southeast of St. Paul, moving northeast at
35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
St. Paul, Woodbury, Maplewood, Cottage Grove, Inver Grove Heights,
Oakdale, South St. Paul, West St. Paul, Hudson, Mendota Heights,
Lake Elmo, St. Paul Park, Bayport, Afton, Oak Park Heights,
Newport, Lakeland, Sunfish Lake, Lakeland Shores and Lake Elmo
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4491 9305 4493 9300 4494 9298 4503 9277
4503 9276 4502 9276 4500 9277 4497 9277
4497 9276 4496 9275 4494 9275 4492 9276
4491 9276 4483 9301 4487 9311
TIME...MOT...LOC 0106Z 242DEG 31KT 4486 9302
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:09 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Waseca | 20 min |
| Sep 21, 7:14 PM CDT | Special Weather Statement | MPX | Dakota | 46 min |
| Sep 21, 7:36 PM CDT | Special Weather Statement | MPX | Washington | 39 min |
| Sep 21, 8:06 PM CDT | Special Weather Statement | MPX | Washington | 24 min |
| Sep 21, 8:26 PM CDT | Special Weather Statement | MPX | Wright | 34 min |
| Sep 21, 8:41 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| Sep 21, 9:12 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey | 48 min |
| Sep 21, 10:11 PM CDT | Special Weather Statement | MPX | Carver | 34 min |
| Sep 21, 10:30 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 45 min |
| Sep 21, 10:54 PM CDT | Special Weather Statement | MPX | Nicollet | 36 min |
| Sep 21, 11:10 PM CDT | Special Weather Statement | MPX | Dakota | 50 min |
| Sep 22, 12:37 AM CDT | Special Weather Statement | MPX | Rice | 38 min |
| Sep 22, 1:22 PM CDT | Dense Fog Advisory | MPX | Anoka, Benton, Blue Earth, Carver, Chisago, Dakota and 24 more | 21 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.